Iowa, 2013

Flash Flooding and Flood in Iowa, June 14 to 15, 2013

June 14 to 15, 2013 · NWS DMX · 41 events in 9 counties and zones

A low pressure area tracked east out of South Dakota during the afternoon and evening. A warm front extending from the low across west central into southeast Iowa lifted north with thunderstorm development during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$200,000
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure area tracked east out of South Dakota during the afternoon and evening. A warm front extending from the low across west central into southeast Iowa lifted north with thunderstorm development during the afternoon. Thunderstorms formed during the late afternoon and overnight hours as the cold front trailing form the low moved into Iowa The atmosphere became moderately unstable during the afternoon and evening as moisture continued to pool near the warm front and ahead of the low. Precipitable water values increased to 1.8 inches by evening. The CAPE increased to 2000 to 3000 J/kg with 600 to 900 J/kg available in the -10 to -30 C layer of the atmosphere, though the freezing level was quite high at 15,000 feet. Downdraft CAPE was in the 800 to 1000 J/kg range. The atmosphere had 40 to 50 kts of shear available. Thunderstorms moved into western Iowa and became severe. Initially the storms produced hail. Most of the hail was in the 1 to 1.5 inch range, with a few locations approaching 2 inch diameter hail. Upscale development took place with the storms developing into an MCC before midnight. The storms then became producers of high high winds and heavy rainfall. A 67 MPH wind gust was recorded in the Carroll area. One storm west of Pocahontas produced a 2 mile long narrow path of damage as microburst winds estimated around 90 MPH damaged several houses. Roofing was lost with debris embedded in exterior walls. Farm equipment was also blown over. Flash flooding took place in west central Iowa and parts of central Iowa as reports of 3 to 7 inches of rain in some locations produced flash flooding. Many highways were closed by high water, and countless county roads were flooded in Carroll, Guthrie, Greene, and Madison Counties. Subsequent flooding in Madison County caused considerable damage with several bridges washed out or underwater northwest of Bevington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:31 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 14, 5:31 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT FRI JUN 14 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 346 PM CDT FRI JUN 14 2013 PRIMARY CONCERNS WILL OF
COURSE BE CONVECTIVE TRENDS OVERNIGHT. CURRENT SCENARIO HAS
TYPICAL MID JUNE RING OF FIRE IN PLACE OVER SRN CONUS RIDGE WITH
RING DELINEATED FAIRLY NICELY BY NARROW RIBBON OF HIGH K INDICES
FROM NE ACROSS NE INTO IA. MCV FROM OVERNIGHT CONVECTION IS
CURRENTLY MOVING INTO SERN IA WITH DEPARTING MCS...WHILE ANOTHER
CLUSTER HAS DEVELOPED ON TRAILING SPIRAL WITHIN WEAK BROAD QG
FORCING. PRIMARY ATTENTION WILL BE UPSTREAM HOWEVER LOOKING AT
GENESIS REGION OVER NE. K INDEX RIBBON IS CURRENT COINCIDENT WITH
SURFACE BOUNDARY JUST WEST OF O NEILL AND BROKEN BOW...WHICH IS
ALSO AN AREA OF DEEPER MOISTURE CONVERGENCE. NOSE OF 3000 PLUS
MLCAPES REACHES INTO THIS AREA WITH MLCINH CONTINUING TO ERODE.
THIS COULD CERTAINLY BE AN AREA WHERE SURFACE BASED CONVECTION
DEVELOPS AND EVENTUALLY REACHES IA LATER THIS EVENING.

IF STORMS FROM THIS AREA DO NOT MAKE IT INTO IA...ADDITIONAL
ELEVATED DEVELOPMENT MAY OCCUR WITH STRONG ISENT LIFT NOTED ALONG
310K ISENT SURFACE AT BASE OF STEEPER LAPSE RATES AND SHOULD
TRIGGER MCS ANYWAY. ELEVATED CINH APPEARS DECENT BUT LIKELY NOT
GREAT ENOUGH TO OVERCOME ISENT LIFT. SOUNDINGS ARE SOMEWHAT DRY
1-3KM SO WITH ELEVATED CAPES OVER 2000 J/KG AT TIMES LARGE HAIL
AND DAMAGING WINDS WOULD BOTH BE A THREAT.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 346 PM CDT FRI JUN 14 2013

MAIN FORECAST CONCERN IS WITH TIMING OF CONVECTION AND HEAVY
RAIN/SEVERE POTENTIAL ASSOCIATED WITH THE CONVECTION SATURDAY
AND SATURDAY NIGHT. MODELS IN GOOD OVERALL SYNOPTIC AGREEMENT
THROUGH SUNDAY...BUT HAVE DIFFERENCES WRT TO PRECIP
TOTALS...LOCATION AND TIMING. LEANED TOWARD A BLEND THROUGH
SUNDAY...THEN THE ECMWF MONDAY THROUGH THURSDAY.

SATURDAY AND SUNDAY...SURFACE BOUNDARY LAYS UP ACROSS NORTHERN IOWA
SATURDAY MORNING AND SHOULD ALLOW FOR OVERNIGHT CONVECTION TO BE
CONFINED TO NORTHERN PORTIONS OF THE FORECAST AREA BETWEEN 12 AND
18Z SATURDAY. ONCE THE NEXT 500MB VORT MAX AND SHORTWAVE MOVE
ACROSS THE STATE BY THE AFTERNOON SATURDAY...CONVECTION LOOKS TO
REDEVELOP OVER CENTRAL AND SOUTHEAST PORTIONS OF THE FORECAST AREA
PAST 20Z SATURDAY AND PERSIST INTO THE EVENING HOURS. WARM LAYER
CLOUD DEPTH RANGES FROM 12000 TO 13000 FEET WITH PRECIPITABLE
WATER VALUES NEARING 2 INCHES BY SATURDAY AFTERNOON...SO EFFICIENT
RAIN PRODUCERS ARE LIKELY. AS FAR AS THE SEVERE POTENTIAL...BEST
INSTABILITY WILL BE CONFINED GENERALLY ALONG AND EAST OF
INTERSTATE 35 SATURDAY AFTERNOON WITH MLCAPE RANGING FROM 2000
J/KG TO NEAR 4000 J/KG. NOT ANTICIPATING MUCH CLEARING ACROSS THE
FORECAST AREA SATURDAY TO ALLOW FOR SURFACE BASED INSTABILITY TO
INCREASE. DEEP LAYER SHEAR IN THE 25 TO 40 KNOT RANGE AND SO NOT
THE BEST ENVIRONMENT OF ORGANIZED LONG UPDRAFTS...BUT LOW LEVEL
SHEAR SOME WHAT FAVORABLE FOR TORNADIC POTENTIAL. HAVE BEST POPS
ACROSS CENTRAL TO SOUTHEAST PORTIONS OF THE FORECAST AREA SATURDAY
AFTERNOON AND EVENING. FRONT LOOKS TO SAG FAR ENOUGH SOUTH TO
CONFINE POPS ACROSS SOUTHERN IOWA BY SUNDAY MORNING. WENT A LITTLE
ABOVE GUIDANCE FOR MAX TEMPS ON SUNDAY WITH DRY WEATHER
ANTICIPATED MUCH OF THE DAY.

SUNDAY NIGHT THROUGH THURSDAY...COLD FRONT MOVES THROUGH DURING THE
DAY MONDAY WITH CONVECTION POTENTIAL LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING. GFS HAS MUCH MORE PRECIP THAN THE ECMWF AND LEANED
TOWARD THE ECMWF AS SOUNDINGS NOT REALLY SUPPORTIVE OF THE AMOUNT
PRECIP GFS HAS GOING ON MONDAY. REGARDLESS...KEPT POPS ACROSS THE
EAST MONDAY MORNING AND INCREASED POPS OVER THE SOUTH LATE SUNDAY
NIGHT.

HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN THROUGH MUCH OF THE
WEEK AND ALLOW FOR SOME MUCH NEEDED DRY WEATHER. NEXT POTENTIAL FOR
RAIN LOOKS TO BE BY THURSDAY WITH A WEAK SHORTWAVE CUTTING ACROSS
THE REGION.

&&

.AVIATION...15/00Z
ISSUED AT 627 PM CDT FRI JUN 14 2013

AREA OF SHRA/TSRA WILL CONTINUE TO PUSH EASTWARD AFFECTING
KDSM/KOTM/KALO THROUGH THE BEGINNING OF THE PERIOD. ANTICIPATE
ANOTHER AREA OF SHRA/TSRA TO DEVELOP ACROSS NE AND PUSH INTO
IOWA...AFFECTING SITES TOWARDS 06Z-12Z. HAVE LIMITED TSRA MENTION
ATTM PAST 06Z WITH UNCERTAINTY AT SITES. WILL ALSO LIKELY SEE SHRA
LINGERING THROUGH THE DAY AT NORTHERN SITES..KMCW/KALO BEFORE
PUSHING SOUTH LATE IN THE PERIOD. CEILINGS AND VISIBILITIES WILL
REMAIN PRIMARILY VFR...THOUGH MAY BE REDUCED TO MVFR OR LOWER FROM
TIME TO TIME WITH SHRA/TSRA.

&&

.HYDROLOGY...
ISSUED AT 346 PM CDT FRI JUN 14 2013 ALTHOUGH THE ENVIRONMENT IS
NOT IDEAL WITH SOUNDINGS STILL SHOWING SOME 1-3KM DRY
AIR...SOUNDINGS DO SHOW SOMEWHAT MORE FAVORABLE CONDITIONS AND
DEEPER MOISTURE ACROSS NERN SECTIONS OVERNIGHT. CURRENT 1.7 INCH
PLUS PWATS REMAIN IN PLACE AND EVEN PUSH 2 INCHES AT TIMES WITH
WARM CLOUD DEPTHS INCREASING. MEAN WINDS ARE A LITTLE STRONG...UP
TO 35 KTS AT TIMES...HOWEVER STRONG MOISTURE TRANSPORT WILL HELP
FEED MCS AND ALSO CAUSE CORFIDI VECTORS TO REGENERATE SRN PORTIONS
OF COMPLEX. THUS SEE NO REASON TO ALTER GOING FLASH FLOOD WATCH AT
THIS POINT. FURTHER EXPANSION MAY BE NEEDED SOUTHWARD AS WELL
DEPENDING ON HOW CONVECTIVE TRENDS PLAY OUT. WILL CONTINUE HEAVY
RAIN WORDING IN FORECAST AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BLACK HAWK-BREMER-
BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...AWB
HYDROLOGY...SMALL
Hazardous weather outlook, Jun 14, 4:33 AM CST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI JUN 14 2013

IAZ004>007-015>017-023>028-033>039-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
533 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. SOME SEVERE WEATHER IS POSSIBLE WITH MAIN THREAT FROM
HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WITH MAY
LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH HEAVY RAIN
REMAINING POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
AREA THROUGH SATURDAY AFTERNOON. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

THERE WILL BE ADDITIONAL THREAT OF ISOLATED TO SCATTERED
THUNDERSTORMS ON SATURDAY EVENING AND THEN AGAIN SUNDAY AFTERNOON
INTO EARLY MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THOSE TIMES.
THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE
SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-151100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
533 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. SOME STORMS MAY BE SEVERE LATER THIS AFTERNOON INTO THIS
EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS CHANCES WILL REMAIN INTO SATURDAY WITH SEVERE
WEATHER ONCE AGAIN POSSIBLE BY AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT ALONG WITH HEAVY RAINFALL.

THUNDERSTORMS CHANCES REMAIN FROM SATURDAY NIGHT INTO MONDAY
MORNING ALTHOUGH THE SEVERE WEATHER THREAT APPEARS MINIMAL.
THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE
SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT AS WELL
AS SATURDAY AFTERNOON.

CC

In the hours before

Local storm report, Jun 14, 2:40 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 SW GARDEN GROVE       40.81N 93.62W
06/14/2013  E1.50 INCH       DECATUR            IA   TRAINED SPOTTER

            ONE TO ONE AND ONE HALF INCHES OF DIME SIZE HAIL COVERING
            THE GROUND ALONG WITH PING PONG HAIL.

&&

RVACHALE
Local storm report, Jun 14, 3:27 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 WNW CARROLL AIRPORT   42.07N 94.86W
06/14/2013  E1.00 INCH       CARROLL            IA   TRAINED SPOTTER

&&

BF
Special weather statement, Jun 14, 3:36 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT FRI JUN 14 2013

IAZ045>047-058-059-142230-
BOONE-CARROLL-DALLAS-GREENE-GUTHRIE-
436 PM CDT FRI JUN 14 2013

...STRONG THUNDERSTORM CAPABLE OF SMALL HAIL GUSTY WINDS AND HEAVY
RAIN...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CARROLL COUNTY...MOVING EAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCRANTON...           BAYARD...             JEFFERSON...
  BAGLEY...             YALE...               JAMAICA...
  GRAND JUNCTION...     RIPPEY...             DAWSON...
  BEAVER...             PERRY AIRPORT...      BERKLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AWB
Special weather statement, Jun 14, 3:59 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
459 PM CDT FRI JUN 14 2013

IAZ060-142300-
POLK-
459 PM CDT FRI JUN 14 2013

...HEAVY RAIN TO IMPACT DES MOINES METRO RUSH HOUR...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF DES MOINES...MOVING EAST AT
45 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.  THIS WILL PRODUCE PONDING WATER ON ROADS
AND LOWERED VISIBILITIES WITH RAINFALL RATES OVER AN INCH PER HOUR
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  PLEASANT HILL...      BONDURANT...          ALTOONA...
  MITCHELLVILLE...      DES MOINES...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL
Local storm report, Jun 14, 4:20 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             ALLERTON                40.71N 93.37W
06/14/2013  M1.25 INCH       WAYNE              IA   CO-OP OBSERVER

            NICKEL TO HALF DOLLAR HAIL COVERED THE GROUND IN
            ALLERTON.

&&

SMALL
Special weather statement, Jun 14, 5:40 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT FRI JUN 14 2013

IAZ004>007-015>017-023>027-033>038-044>049-057>061-150200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
MARSHALLTOWN...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...
NEWTON
640 PM CDT FRI JUN 14 2013

...STRONG AND GUSTY WINDS IN CENTRAL IOWA THROUGH THE EVENING...

WINDS HAVE INCREASED TO 30 MPH AND HAVE BEEN GUSTING TO NEAR 40
MPH ACROSS NORTHERN IOWA AHEAD OF A FRONTAL BOUNDARY. OVER THE
NEXT SEVERAL HOURS WINDS WILL CONTINUE TO GUST TO NEAR 40 TO 45
MPH AT TIMES OVER PORTIONS OF NORTHERN AND CENTRAL IOWA.

PERSONS TRAVELING ACROSS THE REGION SHOULD REMAIN ALERT TO
INCREASING WINDS...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE
VEHICLE.

The radar

The Des Moines radar (KDMX), 97 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

25 hail, 10 thunderstorm wind, 4 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Hail, Audubon

When
June 14, 7:10 PM CST
Where
Audubon County, 4.11 mi NW of Viola Center
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.840, -94.879

Hail, Audubon

When
June 14, 7:10 PM CST
Where
Audubon County, 3.64 mi NNE of Ross
Measured
0.75 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.820, -94.908

Hail, Carroll

When
June 14, 7:17 PM CST
Where
Carroll County, 3.8 mi SW of Dedham
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
41.865, -94.877

Hail, Audubon

When
June 14, 7:18 PM CST
Where
Audubon County, 2.21 mi N of Viola Center
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.832, -94.822

Hail, Carroll

When
June 14, 7:19 PM CST
Where
Carroll County, 1.45 mi ESE of Dedham
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
41.892, -94.794

Hail, Carroll

When
June 14, 7:22 PM CST
Where
Carroll County, 2.46 mi SSW of Dedham
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.868, -94.841

Hail, Carroll

When
June 14, 7:24 PM CST
Where
Carroll County, 2.06 mi W of Coon Rapids
Measured
1 in hail
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.870, -94.720

Hail, Carroll

When
June 14, 7:26 PM CST
Where
Carroll County, 1.81 mi SSE of Dedham
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
41.877, -94.803

Hail, Carroll

When
June 14, 7:28 PM CST
Where
Carroll County, 4.94 mi SSW of Ralston
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.980, -94.650

Hail, Audubon

When
June 14, 7:30 PM CST
Where
Audubon County, 4.55 mi NE of Viola Center
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.849, -94.761

Hail, Guthrie

When
June 14, 7:33 PM CST
Where
Guthrie County, 3.6 mi W of Bayard
Measured
1 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.850, -94.640

Hail, Greene

When
June 14, 7:37 PM CST
Where
Greene County, 4.18 mi S of Scranton
Measured
2 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Broadcast Media
Coordinates
41.970, -94.560

Hail, Carroll

When
June 14, 7:40 PM CST
Where
Carroll County, 5.65 mi SSW of Coon Rapids
Measured
0.88 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.791, -94.708

Hail, Greene

When
June 14, 7:45 PM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
1 in hail
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
42.020, -94.550

Hail, Greene

When
June 14, 7:54 PM CST
Where
Greene County, 1.69 mi WNW of Jefferson
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
42.030, -94.410

White core with clear ice around the edge.

Hail, Carroll

When
June 14, 7:55 PM CST
Where
Carroll County, 3.09 mi ESE of Dedham
Measured
1 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
41.879, -94.767

Hail, Carroll

When
June 14, 8:00 PM CST
Where
Carroll County, 0.86 mi SW of Ralston
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.040, -94.640

Hail, Adair

When
June 14, 8:05 PM CST
Where
Adair County, 5.62 mi N of Howe
Measured
1 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.480, -94.360

Hail, Guthrie

When
June 14, 8:10 PM CST
Where
Guthrie County, 0.69 mi N of Stuart
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.510, -94.320

Hail, Adair

When
June 14, 8:10 PM CST
Where
Adair County, 7.36 mi N of Howe
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
41.506, -94.367

Just southeast of Menlo. Report received via KCCI TV.

Hail, Guthrie

When
June 14, 8:14 PM CST
Where
Guthrie County, 1.03 mi E of Menlo
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.520, -94.400

Thunderstorm Wind, Carroll

When
June 14, 8:21 PM CST
Where
Carroll County, 1.24 mi NW of Carroll
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.080, -94.900

Hail, Greene

When
June 14, 8:26 PM CST
Where
Greene County, 3.08 mi WSW of Jefferson
Measured
1 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.003, -94.435

Thunderstorm Wind, Carroll

When
June 14, 8:35 PM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
42.050, -94.790

Thunderstorm Wind, Carroll

When
June 14, 8:40 PM CST
Where
Carroll County, 0.47 mi N of Halbur
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.007, -94.971

Two to six inch diameter limbs blown down and a garage roof blown off.

Hail, Guthrie

When
June 14, 8:49 PM CST
Where
Guthrie County, 6.04 mi NE of Monteith
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.700, -94.360

Hail, Madison

When
June 14, 8:56 PM CST
Where
Madison County, 0.69 mi N of Winterset
Measured
1 in hail
Crop damage
$5,000
Reported by
COOP Observer
Coordinates
41.340, -94.020

Flash Flood, Carroll

When
June 14, 8:58 PM CST to June 15, 2:30 AM CST
Where
Carroll County, 2.57 mi E of Coon Rapids to 2.63 mi ENE of Coon Rapids
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
41.870, -94.630

Water was over A Avenue along the Guthrie/Carroll County line.

Thunderstorm Wind, Pocahontas

When
June 14, 9:00 PM CST
Where
Pocahontas County, 1.71 mi SE of Ware
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
42.780, -94.750

Damage to machinery buildings with one blown over and two others damaged.

Thunderstorm Wind, Pocahontas

When
June 14, 9:00 PM CST
Where
Pocahontas County, 1.67 mi ESE of Ware
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.790, -94.740

Several machine sheds blown over in the Ware area by high winds.

Thunderstorm Wind, Pocahontas

When
June 14, 9:00 PM CST
Where
Pocahontas County, 0.86 mi SE of Ware
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.790, -94.760

In the town of Ware, shingles were blown off of a roof with trees damaged.

Flash Flood, Guthrie

When
June 14, 9:12 PM CST to June 15, 2:30 AM CST
Where
Guthrie County, 1.1 mi E of Bayard to 1.23 mi ESE of Bayard
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.848, -94.549

Six to eight inches of water over several streets in Bayard. Water over the underpass of Highway 25 in Bayard.

Thunderstorm Wind, Pocahontas

When
June 14, 9:17 PM CST
Where
Pocahontas County, 4.15 mi S of Ware to 2.75 mi WNW of Westview
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
42.740, -94.770

Damage to several houses, including the loss of roofing and debris embedded in exterior walls. Farm equipment blown over. Damage occurred in a fairly narrow two mile long path.

Heavy Rain, Carroll

When
June 14, 9:30 PM CST
Where
Carroll County, Coon Rapids
Reported by
COOP Observer
Coordinates
41.870, -94.680

Rainfall of 5.2 inches in past few hours.

Flash Flood, Carroll

When
June 14, 9:34 PM CST to June 15, 2:30 AM CST
Where
Carroll County, 1.24 mi NW of Coon Rapids to 2.1 mi SSW of Coon Rapids
Cause
Heavy Rain
Property damage
$75,000
Reported by
Public
Coordinates
41.880, -94.700

Water over Highway 141 west of Coon Rapids.

Thunderstorm Wind, Guthrie

When
June 14, 9:45 PM CST
Where
Guthrie County, 0.69 mi N of Stuart
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.510, -94.320

Several 6 to 8 inch tree limbs blown down.

Thunderstorm Wind, Madison

When
June 14, 10:01 PM CST
Where
Madison County, 4.18 mi S of Macksburg
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.160, -94.190

Winds gusts estimated at 60 to 65 MPH.

Hail, Warren

When
June 14, 10:03 PM CST
Where
Warren County, 2.07 mi S of St Marys
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.290, -93.730

Thunderstorm Wind, Clarke

When
June 14, 10:11 PM CST
Where
Clarke County, 1.04 mi E of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.050, -93.950

A trained spotter reports a couple trees split, power lines down from falling branches, and an 8 by 12 foot section of a roof was damaged on a home in Murray. Some three inch or larger diameter branches down.

Flash Flood, Madison

When
June 14, 11:02 PM CST to June 15, 12:30 AM CST
Where
Madison County, 1.45 mi ESE of Patterson to 2.06 mi ENE of Patterson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.342, -93.874

Highway 92 between Patterson and Bevington was flooded.

Flood, Madison

When
June 15, 9:10 AM CST to 9:00 PM CST
Where
Madison County, 5.33 mi NNE of Patterson to 6.62 mi E of Winterset Arpt
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.425, -93.877

Large sections of Cumming Highway underwater and a number of county bridges either washed out or underwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446239, 446250, 446241, 446242, 446243, 446240, 446224, 446244, 446216, 446246, 446217, 446228, 446248, 446218, 446221, 446247, 446219, 446225, 446222, 446227, 446223, 446205, 460929, 446206, 446209, 446226, 446229, 446234, 446210, 446212, 446213, 446232, 446282, 446208, 446235, 446211, 446207, 446230, 446215, 446238, and more.